Sensitive teeth on Pred?

Does anyone else suffer from sensitive teeth?? My teeth have become very sensitive to hot and cold - especially cold. I can't eat anything straight from the fridge, icy drinks are a nightmare and I can't cope with the cold water they squirt on your teeth at the dentist... I'm sure this problem started when I was put on Prednisolone a year ago, but none of the medics I've spoken to think it's a known side-effect. Anyone else out there had the same problem or got any advice??



8 Replies

  • Hi juliemargaret59. Yes this is one of the known side effects of pred. My teeth are sensitive too, particularly with anything cold. I use Sendodyne all the time now, which helps a bit.


  • Thanks Badgergirl, glad it's not just me! I use Sensodyne too and I think it is slightly better. I've asked my GP, rheumatologist and dentist about it and they all deny all knowledge of it being a side-effect ...


  • I couldn't find it listed on the pack insert but some websites list it as a side - effect, including Wikipedia. Also, many health forums discuss it. You would think the doctors would know this one.

  • You would think the doctors would know a lot more about pred really - but they seem not to!

    Yes, loads of people with PMR complain about sensitive teeth when on pred. I actually developed sensitive teeth long before pred but probably during PMR so it is possible it is a bit of both. I've used Sensodyne for years and it has improved a lot in that time (the Sensodyne I mean, it used to taste absolutely disgusting!) The sensitivity got worse, or at least changed in nature, since PMR and I still clean my teeth with lukewarm water. Ice-cream is back on the menu though ;-) . I don't know which Sensodyne you use but I find the Pronamel one best of the various versions. So do others I know who have the same problem.

    Some patients have also complained about loose or crumbling teeth - now whether that is pred or PMR remains a mystery and some dentists say one thing and others another. What is certain is that with some of the medication we take scrupulous oral hygiene is essential. This especially applies with alendronic acid and if you are on that you need to talk to your dentist soon. many will not do dental work when a patient is on it. Any necessary work should be done before starting to take it

  • Thanks, that's all really helpful. I am on alendronic acid so will definitely talk to my dentist about it at my next check up.

  • Yes I suffer from hot and cold things on my teeth, before pred I had absolutely no problems. I talked to the pharmacist and he suggested Sensodyne toothpaste which I now use. He reckoned it was caused because of calcium problems because of the steroids, but he said he was just summising. The Sensodyne has not solved the problem one hundred per cent though. I now take things out of the fridge a while before I want to use them.

  • I have very sensitive teeth, I thought it might be the Androlic acid tablet, but I suppose we are on so many tablets it's hard to say what tablets cause what side effects. As well as the weight gain, moon face, buffalow hump, facial hair,bruises,etc I've had to buy a wig as all my hair broke off.

  • I found that this problem disappeared at the lower doses of Pred. Like some of the others I found sensodyne pronamel helped. Hopefully you will find your teeth are less sensitive as the dose is reduced.

You may also like...